Alabama, 2017

Funnel Cloud in Alabama, July 24, 2017

July 24, 2017 · NWS HUN · 1 event in 1 county or zone

A funnel cloud was photographed in Lawrence County during an afternoon thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A funnel cloud was photographed in Lawrence County during an afternoon thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 24, 11:10 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 24, 11:10 AM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1210 PM CDT Mon Jul 24 2017

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 953 AM CDT Mon Jul 24 2017

WPC continues to analyze a weak boundary over the southern portions
of the CWA which is probably fairly accurate, or maybe even a bit
too far south. Earlier showers/storms have dissipated with dry
conditions as of this writing regardless of the fact that the HRRR
had scattered showers ongoing at this time. Thinking we could be dry
for another hour or two until we start to reach our convective temps,
lower to mid 80s, around 17-18z. Hires guidance (other than the
HRRR) is somewhat consistent in redeveloping showers/storms with the
aid of the previously mentioned lingering boundary with the highest
coverage more south of the TN river. It also looks like on visible
satellite, the presence of a low level band of clouds pushing south
which may be the focus of the storms this afternoon and not the
previous boundary. Either way, there is some weak lift and higher PW
values to aid these storms. A weak shortwave is still progged to move
across the region by the afternoon which may help a few storms to
develop across the rest of the area.

A lot of this has to do with how much the clouds clear out this
morning and if we heat up and realize the forecast instability. Do
not feel the stratus layer to the south and west will make it here
and we have cleared out some since the morning. Forecast soundings
show we should dry out a bit in the mid levels so will keep highs
today in the upper 80s, to right around 90.

.SHORT TERM...(Tonight through Wednesday)
Issued at 337 AM CDT Mon Jul 24 2017

A weak, stalled surface boundary will remained draped across the
Ohio Valley. This will help keep seasonably warm and moist
conditions in place through mid week. We'll see the start of a break
in this pattern late in the period as the boundary to the north
starts to drift south helping to filter in some slightly drier air.
While scattered thunderstorms will remain in the forecast, PoPs will
slightly decrease each day from north to south. However, with a steady
decrease in rain chances through Wednesday, temps will be able to
rebound to the low the mid 90s given less cloud cover. Not expecting
heat like we had a few days ago, as dew points should stay in the low
70s, but the heat index could push 100 each day, especially near and
west of the I 65 corridor.

.LONG TERM...(Wednesday night through Sunday)
Issued at 337 AM CDT Mon Jul 24 2017

The latter half of the work week is looking to end on a wet note,
with an H5 ridge holding tight over the Desert SW/Intermountain
West, placing the HUN CWFA in NWrly flow (thanks to a departing trof
to the E). This setup will pinwheel a disturbance toward the area,
rounding the base of the trof to our E, bringing a cold front to the
area on Friday/Saturday. Both the GFS/ECMWF are showing at least
isolated to scattered showers and storms on both Thursday and Friday
afternoons ahead of this feature. The GFS is by far the more
progressive of the two, with both a stronger front pushing across
the area on Friday into Saturday, and a quicker ending of the precip
just after sunrise Saturday morning.

Given good run-to-run model consistency with the more progressive
pattern, have trended the temps/PoPs toward the GFS again this
shift. This should translate to temps a few degrees cooler than
we've seen here recently, only topping out in the middle/upper 80s
in the afternoons, after starting out in the middle 60s this
weekend!

The 'drier' air filtering into the area post-fropa will be short-
lived, however, as the subtropical high retrogrades Wwrd off the SE
FL coast. The recently-departed upper disturbance will begin to
meander W/NW back into the area, bringing moisture/unsettled weather
by Sunday night and especially into Monday/Tuesday. This should set
the stage for more showers and thunderstorms as we begin the new
work week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1210 PM CDT Mon Jul 24 2017

Light and variable winds will prevail at the terminals unless a
boundary moves through or a thunderstorm forms. This is too difficult
to predict and will leave out of the TAFs at this time. Amendments
might be necessary to account for these features. CIGS are improving
to VFR and should remain that way through the first part of the
night. By Tuesday morning, fog will be a possibility with
visibilities forecast around 3SM. It is possible the VIS drops lower
than forecast.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...LN
SHORT TERM...Barron
LONG TERM...12
AVIATION...LN

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 24, 3:12 AM CST, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
412 AM CDT Mon Jul 24 2017

ALZ001>010-016-TNZ076-096-097-251115-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
412 AM CDT Mon Jul 24 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Scattered thunderstorms are expected today, with a few strong storms
possible. Though thunderstorms are possible across the entire
area...higher coverage of storms will occur south of the Tennessee
River this afternoon. Gusty winds to 50 MPH and locally heavy
rainfall will be the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Isolated to scattered thunderstorms are possible from Tuesday through
the weekend, with a few strong storms expected during this time.
Gusty winds up to 50 MPH and locally heavy rainfall will be the
primary threats. Slightly higher coverage of storms will occur on
Friday and Saturday as another cold front pushes southward into the
area.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

12

In the hours before

Special weather statement, Jul 24, 1:46 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Huntsville AL
246 PM CDT MON JUL 24 2017

ALZ016-242015-
Cullman AL-
246 PM CDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CULLMAN COUNTY UNTIL
315 PM CDT...

At 246 PM CDT, Doppler radar was tracking a strong thunderstorm over
Holly Pond, or 8 miles northwest of Blountsville, moving northeast at
10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cullman, Hanceville, Good Hope, Holly Pond, Baileyton, Garden City,
Fairview, Phelan, Walter and Joppa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3415 8691 3431 8663 3429 8648 3427 8645
      3426 8646 3425 8652 3423 8652 3420 8655
      3419 8655 3412 8660 3412 8663 3409 8666
      3408 8670 3405 8668 3406 8671 3403 8670
      3400 8674
TIME...MOT...LOC 1946Z 239DEG 49KT 3420 8665

LN
Special weather statement, Jul 24, 1:54 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Huntsville AL
254 PM CDT MON JUL 24 2017

ALZ003-004-242030-
Lawrence AL-Franklin AL-
254 PM CDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRANKLIN AND WEST
CENTRAL LAWRENCE COUNTIES UNTIL 330 PM CDT...

At 254 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Russellville. This storm was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Russellville, Newburg, Mt Hope, Pleasant Ridge and Tharptown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3457 8764 3457 8752 3458 8751 3460 8751
      3461 8750 3453 8736 3440 8755 3451 8775
TIME...MOT...LOC 1954Z 216DEG 1KT 3450 8759

LN

The radar

The Columbus AFB radar (KGWX), 118 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Lawrence

When
July 24, 2:00 PM CST to 2:02 PM CST
Where
Lawrence County, 3.61 mi N of Edmond
Reported by
Social Media
Coordinates
34.682, -87.464

The public photographed a funnel cloud from a thunderstorm along Highway 72 between Town Creek and Leighton. The funnel dissipated shortly after the photo was taken. Time and location are estimated.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704934.